Monday, December 11, 2006

Saw the Doctor, Here Comes the Rash Again

Myeloma is persistent. Whatever you do, it always figures out a way to come back at you. Until now, my only treatment for it was three months of thalidomide (50 mg/day) almost three years ago. Now it’s time for more.

I had the blood drawn last Monday, and saw the doctor today. He watches several cancer markers. Lambda light chains have been creeping up, and now they are five times the high limit of the "normal" reference range. The "M" spike, a good indicator of tumor burden, has bounced back up to the highest level ever, and beta-2 microglobulin is trending upward. The good news is that there are still no light chains detected in the urine, indicating that the cancer is still in an early stage.

Nevertheless, the doctor knows that I want to be proactive in averting tissue and organ damage, and he agrees. So I’m sitting here with a cardboard packet containing 28 thalidomide capsules, 50 mg each. I’ll start tonight. If this time is like the last, here comes the rash on my arms and legs. More tests in five weeks, to see if the cancer is responding.

Related links:


These links can also be found on the sidebar.

3 comments:

Audrey said...

i just read your summary link re: the cancer. i will add that i am a big believer in the pharmaceutical industry. i am sure they are working hard.

i'm sorry about the news today. good luck to you with this newest round of treatment.

Take care.

Robin said...

Hi, Don. Thanks for your post on our website. It was nice to check out your blog. Good luck with the Thal. Richard took that as his first treatment, with Dex, and it did a great job. But he got such a terrible rash everywhere that he had to discontinue it. Sounds like you're used to some kind of rash, too.

Richard enjoyed reading over your stats. Great that you can upload them on your site. We could provide a link to your webpage from our blog, if you'd like.

Keep pushing the pavement and myeloma.

Cheers,
Robin

Don said...

Robin,

By all means do put a link to this blog on yours if you like. I'd appreciate it. I have Transplant Journey on mine.

Last time I got a serious rash on my arms and legs, and some on my ears, of all places. It actually got worse after I stopped taking thal. We'll see ...

Thanks for your comment. I hope that Richard's myeloma responds well to one of the new drugs, or some combination.